Alert archive / Minnesota / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 3, 2018, 4:39 AM CDT for Lyon County, Minnesota. It was in force for 9 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 4:39 AM CDT (09:39 UTC)
- Expired
- Jul 3, 2018, 1:15 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:50 AM CDT | FLASH FLOOD | 2 Wsw Marshall, MN | WATER OVER COUNTY ROAD 7 NEAR THE INTERSECTION WITH HIGHWAY 19 IN WESTERN MARSHALL. |
| Jul 3, 6:20 AM CDT | FLASH FLOOD | 1 Sse Marshall, MN | 8+ INCHES OF STANDING WATER IN NEIGHBORHOOD. REPORTED VIA SOCIAL MEDIA. |
| Jul 3, 6:20 AM CDT | HEAVY RAIN 4 | Marshall, MN | |
| Jul 3, 6:30 AM CDT | HEAVY RAIN 3.5 | Lynd, MN | |
| Jul 3, 7:45 AM CDT | HEAVY RAIN 3.49 | Marshall, MN | MESONET STATION MSHM5, MARSHALL. |
| Jul 3, 7:50 AM CDT | HEAVY RAIN 1.53 | Minneota, MN | MESONET STATION D6628, MINNEOTA. |
| Jul 3, 8:00 AM CDT | FLASH FLOOD | 3 N Lynd, MN | ROAD WASHED OUT BY FLOOD WATERS. |
| Jul 3, 8:00 AM CDT | HEAVY RAIN 4.71 | 1 N Marshall, MN | |
| Jul 3, 8:04 AM CDT | HEAVY RAIN 3.93 | 1 Sw Marshall, MN | |
| Jul 3, 8:15 AM CDT | HEAVY RAIN 4 | Marshall, MN | |
| Jul 3, 8:48 AM CDT | FLASH FLOOD | Ghent, MN | 5 INCHES OF RAIN OVERNIGHT. WATER OVER HIGHWAY 68 NEAR GHENT. SANDBAGGING AROUND HOMES DUE TO FLOODING. |
| Jul 3, 9:03 AM CDT | FLASH FLOOD | 4 N Lynd, MN | ROAD CLOSED AT INTERSECTION OF HWY 19 AND COUNTY ROAD 5 DUE TO FLOODING. |
| Jul 3, 9:58 AM CDT | HEAVY RAIN 6.5 | Ghent, MN | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
224
WGUS53 KFSD 030939
FFWFSD
MNC083-031445-
/O.NEW.KFSD.FF.W.0015.180703T0939Z-180703T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
439 AM CDT TUE JUL 3 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northern Lyon County in southwestern Minnesota...
* Until 945 AM CDT.
* At 438 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marshall, Minneota, Cottonwood, Ghent, Taunton, Camden State Park
and Lynd.
Additional rainfall is expected in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4455 9561 4454 9560 4450 9560 4449 9559
4437 9560 4437 9608 4454 9608 4454 9609
4463 9609 4463 9560
$$
BT2 follow-up statements
638
WGUS73 KFSD 031003
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
503 AM CDT TUE JUL 3 2018
MNC083-031445-
/O.CON.KFSD.FF.W.0015.000000T0000Z-180703T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon MN-
503 AM CDT TUE JUL 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
NORTHERN LYON COUNTY...
At 501 AM CDT, local law enforcement reported heavy rain due to a
thunderstorm over Lyon County. Law enforcement reported water over
county road 7 near the intersection of highway 19. Two to four
inches of rain has already fallen, and additional rainfall is
expected. Flash flooding is expected.
Some locations that will experience flooding include...
Marshall, Minneota, Cottonwood, Ghent, Taunton, Camden State Park and
Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4455 9561 4454 9560 4450 9560 4449 9559
4437 9560 4437 9608 4454 9608 4454 9609
4463 9609 4463 9560
$$
BT932
WGUS53 KFSD 031425
FFWFSD
MNC083-031815-
/O.EXT.KFSD.FF.W.0015.000000T0000Z-180703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
925 AM CDT TUE JUL 3 2018
The National Weather Service in Sioux Falls has extended the
* Flash Flood Warning for...
Northern Lyon County in southwestern Minnesota...
* Until 115 PM CDT.
* At 921 AM CDT, flash flooding continued in the Marshall and Ghent
areas . Three to ten inches of rain have fallen. Flash flooding is
already occurring. Even though the rainfall has ended across the
area, runoff from the earlier rains will continue to cause
flooding for the next few hours.
* Some locations that will experience flooding include...
Marshall, Minneota, Cottonwood, Ghent, Taunton, Camden State Park
and Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4455 9561 4454 9560 4450 9560 4449 9559
4437 9560 4437 9608 4454 9608 4454 9609
4463 9609 4463 9560
$$
GillispieWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:32 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 3, 4:32 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
432 AM CDT Tue Jul 3 2018
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018
Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.
Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.
As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018
Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.
Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.
Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1054 PM CDT Mon Jul 2 2018
Thunderstorms will be a threat for KHON through 08Z, though the
main activity will remain north of the TAF site. Otherwise, a low
level jet across the region will result in low level wind shear at
KHON and KFSD through 12Z. Southeasterly winds will increase a bit
on Tuesday, gusting 20 to 25 kts through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
for SDZ038-052-053-057>060-063>065-068-069.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Jul 2, 7:24 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 724 PM CDT Mon Jul 2 2018 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 040030- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 724 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Moderate to major flooding will continue on many rivers. Those with interest along area rivers will want to remain alert. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices will climb to near 100 Wednesday afternoon. There is a chance of thunderstorms Wednesday night. A few of the storms may be strong producing strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ001-MNZ080-081-089-097-098-SDZ056-060>062-065>070-040030- Lyon IA-Murray-Cottonwood-Nobles-Pipestone-Rock-Moody-Hanson- McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- Clay SD- 724 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight into Tuesday morning. These storms are not expected to be severe. Minor to moderate flooding will continue on some rivers, especially the Vermillion and Big Sioux. Those with interest along area rivers will want to remain alert. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible across the region Tuesday night. These storms are not expected to be severe. Additional storms are possible Wednesday night. A few of these storms may be strong producing strong winds or large hail. Heat and humidity will increase across the region creating heat indices near 100 Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ071-072-SDZ038>040-050-052>055-057>059-063-064-040030- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Charles Mix-Douglas- 724 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening into the overnight. A few storms may be strong to severe producing large hail up to the size of ping pong balls and damaging winds up to 60 mph. Monday .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices will approach 100 degrees Tuesday and Wednesday afternoon. Thunderstorms are once again possible Tuesday and Wednesday evenings into the overnight hours. A few storms may be strong producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible into tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:20 AM CDT | Flash Flood Warning | FSD | Lyon | 11 hr |
| Jul 3, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 13 min |
| Jul 3, 6:37 AM CDT | Flash Flood Warning | FSD | Murray | 7 hr |
| Jul 3, 7:11 AM CDT | Flash Flood Warning | FSD | Cottonwood | 6 hr |
| Jul 3, 7:24 AM CDT | Flash Flood Warning | FSD | Pipestone | 6 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | FSD | Murray, Nobles, Pipestone, Rock | 5 hr |
| Jul 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles | 47 min |
| Jul 3, 8:31 AM CDT | Flash Flood Warning | FSD | Murray, Nobles | 5 hr |
| Jul 3, 9:52 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 38 min |
| Jul 3, 10:05 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jul 3, 10:11 AM CDT | River Flood Warning | FSD | Rock | 53 hr |
| Jul 3, 11:42 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| Jul 3, 1:09 PM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray, Pipestone | 24 hr |
| Jul 3, 6:37 PM CDT | River Flood Warning | FSD | Pipestone | 38 hr |
Nearby
Flash Flood Warnings in Minnesota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.